Chloroquine Induced Cardiomyopathy

Figure A. H&E x20

Figure B. PAS stain x20

Figure C. PAS with Diastase x20

Figure D. Trichrome stain x20

Figure E. Electron microscopy

Figure F. Electron microscopy

 

Acquired

 

Clinical History: 45 year-old female with history of systemic lupus erythematosus treated with hydrochloroquine for years but switched to chloroquine during the last year. She presented with symptoms of volume overload and an echocardiogram showed systolic dysfunction with low ejection fraction. Her condition continue to worsen and developed junctional bradycardia, pleuretic chest pain and pulmonary congestion. Troponin levels were mildly raised (1- 2 ng/ L; reference value 0.01 ng/mL or less). A myocardial biopsy was performed with the diagnosis of chloroquine induced cardiomyopathy.

Histology: H&E staining in Figure A shows extensive cytoplasmic vacuolization, along with areas of extensive myocyte degeneration and severe disarray of myofibrils. There is marked nuclear dysmorphism, and many nuclei are small and hyperchromatic. PAS stain shows strong cytoplasmic staining (Figure B), which is removed after diastase treatment (Figure C) confirming the presence of glycogen within the myocytes. There is no associated inflammatory process and trichrome staining shows focal, mild interstitial fibrosis (Figure D).

Electron Microscopy: Electron microscopic examination reveals cardiomyocytes with multiple large autophagosomes and prominent sites of cytoplasmic degradation (Figure E). Additionally, there is central replacement and displacement of sarcomeres by marked accumulation of secondary lysosomes including myeloid or curvilinear (lamellar) bodies (Figure F).


(Last Edition: May 22, 2018 )